Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viracept side effects
Jul 1, 1997

I started taking Viracept right after it was approved by the FDA in March. I am also on D4T and 3TC. I switched to Viracept from Crixivan because I was having difficulty with the Crixivan schedule. About a week after I began taking Viracept I started to have stomach cramps and diarrhea. I went to the doctor who said we should do a stool sample. I did this and when the results came back he said I had an air born bacteria and prescribed an antibiotic, Flagel. I took this for two weeks. The cramps went away but I still had the diarrhea and an uncomfortable feeling in my groin and lower stomach. I was put on another antibiotic, Bactrim for two weeks and just finished it today. I am still having diarrhea and uncomforable feeling in my lower abdomen. I am now beginning to wonder if it is the Viracept? I have read that one of the side effects could be this. What do you think? Should I be getting tested for anything else? Thanks for your advise.

Response from Dr. Cohen

I don't know what you mean by an "air born bacteria" causing diarrhea. If it causes diarrhea but is spread through the air, I'd hate to even speculate on the mode of transmission. Do you perhaps mean "anaerobic?"

Anyway, diarrhea is quite common with Viracept. If your diarrhea began after starting the new drug, it seems likely that that's the cause. The best way to deal with Viracept-induced diarrhea is to start with a fiber supplement (Metamucil or Citrucel, taken on a regular basis), and then go to one of the antimotility agents if that doesn't work (Imodium or Lomotil). Antibiotics won't help, and may make things worse, since they are a common cause of diarrhea.



Previous
protease inhibitors and hepatitis carriers
Next
Adjusting dosages

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement